Think Good Samaritan Law and Give Help

First things first: If you or someone you know is in a life threatening situation as a result of overdosing, you must call 911 for help immediately.

But, it is equally important for you to know that under the Good Samaritan Law: You may give reasonable assistance to those who are injured, ill, in peril or are otherwise incapacitated. So, when your pulse races, your heart pounds, and you feel you can’t breathe remember that the California’s 911 Good Samaritan Law provides protection (although limited) from charge, arrest, and prosecution for people who seek emergency medical assistance at the scene of a suspected drug overdose. There is a natural concern or apprehension among individuals who misuse drugs to ask for help when witnessing an overdose of someone else – an individual may be fearful that they could get arrested for even a low-level drug possession. However, the raison d’etre of the Good Samaritan Law is to adequately address a major public health concern. The California Legislature clearly points out that drug overdose is the second leading cause of injury and death in the United States, behind only motor vehicle accidents and ahead of firearms. As of 2014 California has the greatest number of overdose deaths in the country per year with 4,521 cases compared to 4,452 for the previous 2013 year.

Needless to say, good Samaritan or not, when someone is in need do not hesitate, take action in good faith to reduce harm and save someone’s life.

Selling or Trafficking Drugs Are Still Offenses

Indeed. Let’s make one thing clear: the California Good Samaritan Law does not protect people from liability or arrest from other type of offenses such as selling or trafficking controlled substances or driving intoxicated as a result of drug use. Essentially, the Good Samaritan Law only protects the caller and the overdose victim from prosecution only when “experiencing a drug-related overdose, to be under the influence of, or to possess for personal use, a controlled substance, controlled substance analog, or drug paraphernalia, under certain circumstances related to a drug-related overdose”.

What to Do When Someone Overdoses


Conventional wisdom has it that fear can save your life, but that panic can actually kill you. Interestingly, I reckon there’s an element of truth to it, particularly when it comes to a drug overdose episode. The last thing you want to do is to fall prey to panic, because panic can paralyze you from taking immediate action. When someone overdoses there are other ways you can help. Fortunately, California has passed a Naloxone Access Law which authorizes a licensed health care provider to prescribe, dispense, and furnish an opioid antagonist or overdose reversal drug to a person at risk of an opioid-related overdose. In other words, the new AB 1535 Law permits pharmacists to furnish Naloxone to family members – people who may be in contact with a person at risk of an opiate overdose – or to the patient requesting it. However, it is worth mentioning that Naloxone is only a ‘rescue drug’ administered to an overdose victim by injection or via nasal spray. Also, its effects are temporary, meaning wearing off approximately 20-90 minutes after being administered. Therefore, if facing a life or death situation you must still immediately seek medical assistance by dialing 911.

How to Administer Naloxone

The Harm Reduction Coalition lists the following steps when administering Naloxone. Follow them judiciously. You could save a life:

Nasal Naloxone:

  1. Do rescue breathing for a few quick breaths if the person is not breathing.
  2. Affix the nasal atomizer (applicator) to the needleless syringe and then assemble the glass cartridge of naloxone.
  3. Tilt the head back and spray half of the naloxone up one side of the nose (1cc) and half up the other side of the nose (1cc).
  4. If there is no breathing or breathing continues to be shallow, continue to perform rescue breathing for them while waiting for the naloxone to take effect.
  5. If there is no change in 3-5 minutes, administer another dose of naloxone and continue to breathe for them. If the second dose of naloxone does not revive them, something else is wrong—either it has been too long and the heart has already stopped, there are no opioids in their system, or the opioids are unusually strong and require more naloxone (can happen with Fentanyl, for example).

Injectable Naloxone:

  1. Do rescue breathing for a few quick breaths if the person is not breathing.
  2. Use a long needle: 1 – 1 ½ inch (called an IM or intramuscular needle)- needle exchange programs and pharmacies have these needles.
  3. Pop off the orange top vial
  4. Draw up 1cc of naloxone into the syringe 1cc=1mL=100u.
  5. Inject into a muscle – thighs, upper, outer quadrant of the butt, or shoulder are best.
  6. Inject straight in to make sure to hit the muscle.
  7. If there isn’t a big needle, a smaller needle is OK and inject under the skin, but if possible it is better to inject into a muscle.
  8. After injection, continue rescue breathing 2-3 minutes.
  9. If there is no change in 2-3 minutes, administer another dose of naloxone and continue to breathe for them. If the second dose of naloxone does not revive them, something else may be wrong—either it has been too long and the heart has already stopped, there are no opioids in their system, or the opioids are unusually strong and require more naloxone (can happen with Fentanyl, for example).

Again, call 911 immediately for medical assistance. Your prompt action could make all the difference.

Tired of Substance Abuse Calling the Shots? Get Help from BLVD

If you or a loved one have an addiction to alcohol, contact BLVD Treatment Centers. At BLVD Treatment Centers we custom tailor our recovery programs within the safe and nurturing confines of our rehab treatment centers. Located throughout California, in Los Angeles, Orange County, San Diego and in Portland, OR, our mission is to assess the severity of your addiction to help you achieve true recovery within 30 days. Call us now at 1-866.582.9844.

Sources

California Legislative Information. Assembly Bill # 472 Chapter 338. Retrieved May 13, 2016

Drug Policy Alliance. Understanding California’s 911 Good Samaritan Law. Retrieved May 13. 2016

Centers for Disease Control and Prevention. Increases in Drug and Opioid Overdose Deaths-United States 2000-2014. Retrieved May 13, 2016

California Legislature. Assembly Bill AB-1535 Pharmacists: Naloxone Hydrochloride. May 13, 2016

Harm Reduction Coalition. Administer Naloxone. Retrieved May 13, 2

What to Do When Someone Overdoses